Facilitating Meetings and Workshops

Start Time	Timing	DAY 1	Materials
10.00	10 mins	 Introductions Introduce selves Name go-round and what want to get out of the workshop Aims of workshop explore group dynamics and develop the core skills and confidence to facilitate groups both in meetings and workshops have fun together! Agenda Check - does that sound about right? 	Agenda Flip
10.10	5 mins	People Bingo ● fill in 3-4 boxes. Won't get to fill them all ■ don't stand there without a partner – join in with others	facilitation people bingo sheet
10.15	15 mins	 Group Agreement – explain useful tool for creating a safe space for good meetings and workshops, why use it in preference to ground rules propose group agreement and ask for additions etc. All voices heard All opinions respected Active agreement Keeping to time confidentiality-what's said stays in the room mobiles off Introduce the Parking Space as a facilitation tool We would like you to think as facilitators and not just as participants! Handouts - in pack 	P Space Flip Group Agree Flip handouts pack
		Group Dynamics	
10.30	5 min	 Giving and Receiving Feedback Intro guidelines for giving and receiving feedback Emphasise the relevance and importance to facilitators Ask people to be very conscious of their feedback throughout the workshop 	Feedback flip
10.35	35 min	Roles in Groups Activity 1.Without much intro set up fishbowl - a group of 4-5 volunteers, the remaining participants acting as observers. Pair up observers with at least one volunteer (without the volunteers' knowledge) 2.Before the group start to prepare, take the observers aside and tell them their task, give them the check sheet - they are to look for	task sheet observer checksheet

		positive and negative roles played by the person they are observing (give example), and ask the more general questions on the observer checklist. 3.Tell the fishbowl group their task TASK: By the end of the next 10 minutes you need to have planned and completed the task. The task itself takes just 1 minute, so you have 9 minutes at most to plan the task. When you have finished planning, you will be given a sheet of paper with 10 letters written on it. The task is to make as many words as possible from the letters, using each letter no more than once per word. When the group is ready to begin the task they should call the facilitator to time their activity. There are no other instructions. 4.Run the exercise for up to 10 minutes, thank the group 5.Debrief • participants pair up with their observer(s) and observers give mix of +ve and -ve feedback using the questions on the check sheet as prompts [5-10 min] • then brief sharing in whole group: Participants Ohow did it feel? Owhat did you learn (about yourself)? Owhat might you do differently in future as a result of this experience? Observers: Observers: OWhat were the most significant things you observed? What roles did people take? [10 min]	
11.10	10 min	Option: Roles in Groups Ideastorm	Blank flip
		 Ideastorm any additional positive/negative roles that people might play in groups List the positive/negative roles Fac: add any other roles not emerging from ideastorm handouts available 	Roles in groups handout
11.20	15min	Break	
		The Role of Facilitation	
11.35	20 mins	Characteristics of good and bad meetings/workshops • We're going to spend the next few minutes looking at the role of facilitation in meetings and workshops. • In pairs, talk about your own experience of	blank flip

		meetings or workshops (not necessarily at WinP) that you've been involved in. What made the meetings/workshops good or bad? In particular, what did the facilitator do that contributed to it being a good or bad meeting? Be ready to feedback your ideas [8 mins] • Feedback and list up, then summarise – the role of the facilitator is to achieve the positive and avoid/manage the negative, Its a lot for one person to do unless they're superhuman, see it as a series of roles that can be shared amongst the group - shared responsibility. [12mins]	
11.55	5mins	Role of Facilitator - Task and Maintenance • Ask people to quickly turn to a partner and come up with a brief definition (or part of a definition) of facilitation, based on our earlier discussion. • Explain facilitation in terms of the balance between Task/Maintenance roles and ask the group to suggest some roles, also refer back to letters game for ideas of roles people play in groups. • Ask participants to reflect on whether they see themselves as more task-orientated or more maintenance-orientated. Will impact on the way we facilitate our meetings/workshops.	Blank flip Task / Maint flip
12.00	15 min (or 25 min if roleplay)	 Neutrality Option 1: Neutrality ideastorm Ask group: Why might it be important for a facilitator to remain neutral? Collect a few ideas Turn to person next to you and think of at least one solution for how you would deal with your own opinions/interests when facilitating [3-5 min] Feedback and write up - go round taking one idea from each person/pair, keep going until have all ideas. [10 min] 	
		 Option 2: Neutrality roleplay Explain one of us is going to facilitate a brief meeting with the group, no more information to the group Facilitator - have a strong interest in the subject matter and let that interest interfere with their facilitation, expressing your own opinion strongly etc. Scenario: 	
		-"Is it ever a good idea to use powerpoint?" -"The pros and cons of powerpoint" • Let the meeting run for a few minutes. [5 min]	

		 Feedback - participants: what happened? How did you feel? Is it important for the facilitator to stay impartial? If so, why? (5 mins) In pairs think of at least one solution to dealing with your own interest when facilitating [3-5 min] Feedback and write up: one idea from each person/pair [10 min] 	
		Facilitating Learning	
12.15	15 mins	 Learning Styles - Visual, Auditory & Tactile brief presentation of the three learning styles: the ways in which we prefer to take in information. In 3's spend a few minutes thinking of some activities/ways of learning that each of these learners might prefer. Note them down on post its. Feedback and put post its on flip Summary - Most of us are a mix of these styles 	Flipchart with 3 styles written up post it notes
		but for some people one style can predominate. Mix of activities that suit different styles in your workshops/meetings for best results! Also be aware of your own learning style and don't let it dominate.	VAT worksheet
12.30	15 min	What people remember We're going to look now at how we can help people retain information more effectively in our workshops. This pyramid is a diagram of what people remember. Being told: forget most. Experience/work out for selves:remember most.	A4 pyramid sheet & post-its Answer flip
		See briefing for pyramid and better explanation.	
		In pairs	
		• Explain the pyramid. Place the post it notes on the pyramid handout in what you think is the correct order - what we remember most/least.	
		Quickly summarise correct answer using flipAsk what are the implications for our workshops?	
		(We remember more of what we learn when we actively participate in our own learning. Encouraging participation isn't just an ideological choice but also a pragmatic one) Post-it's:	
		 Hearing a description of an activity Looking at photos of an activity 	
		3. Watching a training video of the activity	
		4. Discussing how to organise an activity5. Taking part in a simulation of the activity or doing it for real	

		Activity: (example activity for exercise)	
		Facilitation Tools	
12.45	30 min	Active Listening and succinct restatement 1.Introduce active listening as one of the core skills for workshop and meeting facilitators eg scribing, summarising discussions, helps people feel safer in meetings or workshops if we are listening well, resolving conflict. 2.Ask group for definition (or explain using flip) odeep listening for underlying issues, needs, emotions orestating succinctly to show the speaker you have heard them 3. Set up fishbowl and ask for a volunteer to speak, and one to listen 4. Give topic and let run for up to 2 mins 5. Debrief: • start with speaker – did you feel listened to? If so/not, Why? • Throw open to observers – Anyone feel they would have said anything different? Was anything missed? If so ask someone to fill in the gap. Anyone feel they could have been more succinct? Anyone willing to try and restate in just a few words? 6. Break into 3s to practice – speaker, listener, observer x 3 (if time) 7. Brief discussion of what made good/bad listening, touch on body language Topics: 1. what are the positive things about working in the voluntary sector 2. What are the difficulties/challenges of working in the voluntary sector 3. what first attracted you to work for WiP in particular 4. what's the biggest personal challenge of your job We'll do more on Active Listening next time –	Why Active Listen Flip
1.15	60mins	practicing synthesis. Lunch	
			Latoral
2.15	20 min	 Questioning Skills Intro the need for this – handing learning to the group, greater participation, remember more when saying/doing etc. consider how to set up and purpose of exercise 	Lateral thinking scenarios
		questioner has the answer – other person just sees	

2.35	40mins	 lateral thinking exercise - person with answer asks questions to elicit the right answer. Aim: get people using Q to coach someone else to a piece of learning All practice in pairs, both sides (15 min) Feedback - what makes good questioning? What made a good question? What helped you get past 'stuck' moments? What didn't help Where might you use questioning? where wouldn't you use it? (5 min) Questioning Skills - Practice 	worksheet
		 We'll now practice turning a presentation into a more interactive session using questions. Each think of a reasonably simple topic (or we can give you some suggestions) that you might normally tell your clients/colleagues about. Spend about 10 mins thinking how you can help people learn about the topic in a more interactive way, using a mix of providing information, asking questions and listening. (10mins) Split into two/three groups – in each group one volunteer takes on helping the others to learn about the topic, [5 mins]. The others then give quick feedback- what did they do well? Less well? [5 mins] Repeat with another volunteer (10mins) Come back together and feedback any key learning about asking good questions (10mins) Topics: Imagine the group knows nothing about WinP and you want them to know what it does. Imagine you're running a focus group with WinP and you're asking the participants to feedback about WinP services 	
3.05	15min	Break	
3.20	(during practice debrief – 1 to timekee p & facilitate , and 2	Tools for Interaction 1. introduce the concept of facilitation tools, briefly mention some we've used already eg ideastorm, small groups, pairs etc. Show flip of drawings – run broadly through the tools, what they can be used for, and whether they are especially difficult or easy to run. Encourage participants to pair up with someone of a different level of experience if they think that would be helpful. First you'll choose your tool, then you'll think of a broad scenario where you can use that tool.	Tools (3 copies of each tool) and scenarios sheets Tool drawings flip chart

	to concentr ate on feedbac k?	In pairs: 2. Ask pairs to choose one of the tools and scenarios sheets (laid out on the floor) 3. Then ask them to quickly think of a scenario, like "a session on housing advice" where you might be able to use this tool. Prepare to facilitate the tool with the rest of the group. We don't have time for everyone to practice, so we'll draw straws later to see who will facilitate their tool, so you'll need to prepare as though you will be facilitating! 4. K&H circulate to make sure participants are choosing their scenario quickly and moving on. 5. After 20 mins, draw straws 6. One pair/individual facilitates their tool for the group for just 10-15 mins 7. Debrief: • What did they do well/ less well • Comments on the tool – where would it work well/ where not to use it (10mins) 7. Repeat with second tool (20-25mins)	
4.30	15mins	Option 1- Open Space Ask for a volunteer (?) to facilitate a session looking at one or more of the issues raised on the parking space or if more time Option 2- Roving ideastorm - If a lot of issues have arisen (25mins) Gather issues to be discussed arising from workshop/parking space If more than 5 issues, quick prioritisation exercise to get the top 4 or 5. quickly make 4-5 headed flips with topics and pin up on walls set up roving ideastorm - in 3's go to each flip in turn and add your thoughts no feedback	
4.45	10 min	Closing Wind down exercise eg count to 10 or trust circle or ask for volunteer to run a wind down exercise.	
4.55	5 min	Evaluation	evaluation
		Evaluation form	form
5.00pm		END TIME	

Start	Timing	DAY 2	Materials
-------	--------	-------	-----------

Time			
10.00	10 min	Introduction	agenda flip
		check in - how are we and anything that has come up about the work we did last week. aims and agonda shock for the day.	p space
		aims and agenda check for the dayreview group agreementmention Parking Space	group agreement
10.10	30 min	OPTION: Reinforcement Quiz In PAIRS/3s Team style question & answer quiz. Split people into teams of two or three, give them pens and paper and ask: eg 1. List as many considerations as you can for creating a participatory meeting/workshop environment 2. Name the learning styles and add one positive and one negative characteristic of each. 3. Then suggest an activity that works well for each style 4. Why might you use questioning skills in a workshop? 5. Why have we done this quiz? 6. 7. 8. 9	Prize?
		Run quickly through the answers	
10.10	30 mins	Option - Active Listening and Synthesis • We're going to build on the active listening exercise we did last week. • Explain how 'synthesis' helps us move a discussion forward especially in a meeting, eg you've had a bit of a discussion, you can then synthesise the discussion eg you can summarise the key areas of agreement (the common ground), and the remaining areas of disagreement (unresolved areas) • Fishbowl the activity - introduce roles • Person A talks briefly about an issue - 1 min • Person B talks briefly about same issue - 1 min • Person C talks briefly about same issue - 1 min • Person D talks briefly about same issue - 1 min • Person E summarises the discussion and tries to find the common ground, and the remaining unresolved issues and next steps • Comments from observers on how well synthesiser did, or ask for alternative syntheses • Ask if anyone has an idea for the next steps to further the discussion. • Repeat exercise at least once with different	

		'synthesisers' • Feedback – What techniques worked well? What techniques worked less well? NB: to make it more like a meeting could make it a 5 minute discussion, rather than a go-round Topics: • What issues do we need to address to help us work more effectively together? • how do you reconcile society's desire for justice with the needs of offenders • there's a role for private companies in the prison system • if ORGANISATION were given £100,000 how would you spend it • What should ORGANISATIONS's priorities be for development in 2010/next 5 years?	
10.4	45mins	 Facilitating Problems in meetings/workshops Briefly present rationale for dealing with problems – try to understand why it's happening -underlying need, and then choose an appropriate tool [5 min] Ask the group to shout out a few examples of problem behaviour they're concerned they might meet as a facilitator [5 min] With permission choose a problem and set up hotseat [15 min] Ask each of the following in turn about the problem and invite people to come into the hot seat to respond: give an example of what the facilitator might 	problem flip
		 notice that gives them a clue that the problem's happening give an underlying reason why it might be happening suggest a tool/technique, but actually saying it as if they were actually dealing with the problem. Choose another problem and repeat (15mins) 	
11.25	15mins	Break	
11.40	55 mins	 Planning to facilitate a meeting/workshop In pairs think about planning to facilitate a meeting/workshop session Give scenarios, ask if they need any more info on their scenario Be prepared to run your meeting/workshop session after lunch Facilitators circulate and spend a few minutes with each group Draw straws for order of facilitation teams 	planning worksheets for workshop/ meeting scenario sheets

		Scenarios - meetings Scenarios - workshops	core tools sheets
12.35	5mins	Energiser whilst facilitators prepare	
12.40	30mins	 Practice 1 1. Volunteer facilitator run session for up to 20 mins 2. Debrief facilitator: What did you think you did well? What could you have done better? Group: What did facilitator do well? What could they have done better? 	
1.10	60min	Lunch	
2.10	30min	 Practice 2 1. Volunteer facilitator run session for up to 20 mins 2. Debrief facilitator: What did you think you did well? What could you have done better? Group: What did facilitator do well? What could they have done better? 	
2.40	5 mins	Energiser whilst next facilitators prepare	
2.45	30min	 Practice 3 1. Volunteer facilitator run session for up to 20 mins 2. Debrief facilitator: What did you think you did well? What could you have done better? Group: What did facilitator do well? What could they have done better? 	
3.15	15 mins	Break/Energiser whilst next facilitators prepare	
3.30	30 mins	 Practice 4 1. Volunteer facilitator run session for up to 20 mins 2. Debrief facilitator: What did you think you did well? What could you have done better? Group: What did facilitator do well? What could they have done better? 	
4.00	5min	Energiser whilst next facilitators prepare	
4.05	30min	 Practice 5 1. Volunteer facilitators run session for up to 20 mins 2. Debrief facilitator: What did you think you did well? What could you have done better? Group: What did facilitator do well? What could they have done better? 	

4.35	10min	Open Space deal with any outstanding issues or Q&A	
4.45	10 min	 Closing - Parallel Lines one new thing that I've learned that I want to apply to the workshops/meetings I facilitate in the future one thing I've learnt that I'm doing well in meetings/workshops and that I want to build on in the future 	
4.55	5 min	Evaluation +/- shout out	+/- flip
5.00		END TIME	